Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 342, NWS Birmingham, AL

June 15, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2009, 9:56 PM CDT for 4 counties in Alabama. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 9:56 PM CDT (02:56 UTC)
Expired
Jun 15, 2009, 10:45 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Jefferson County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:03 PM CDTHAIL 0.252 Sw Vandiver, ALPEA SIZE HAIL FELL BETWEEN VANDIVER AND CHELSEA.
Jun 15, 10:16 PM CDTTSTM WND GST 47Mountain Brook, AL47 MPH WIND GUST RECORDED IN MOUNTAIN BROOK.
Jun 15, 10:40 PM CDTTSTM WND DMG4 Nw Childersburg, ALTREES REPORTED BLOCKING THE ROADWAY ON U.S. HIGHWAY 280 NORTHWEST OF CHILDERSBURG. GOLF BALL SIZE HAIL ALSO REPORTED, DAMAGING THE WINDSHIELDS OF VEHICLES.
Jun 15, 10:41 PM CDTTSTM WND DMGSycamore, ALA FEW TREES WERE BLOWN DOWN AND BLOCKED THE ROADWAY ON OLDFIELD ROAD.
Jun 15, 10:45 PM CDTTSTM WND DMGSycamore, ALTREES DOWN BLOCKING THE ROADWAY ON OLDFIELD RD. IN SYCAMORE.
Jun 15, 10:49 PM CDTTSTM WND DMGOak Grove, ALA TREE WAS BLOWN DOWN AND BLOCKED THE ROADWAY ON TANKS COURT NEAR THE WYNETTE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3167 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160256
SVRBMX
ALC027-073-117-121-160345-
/O.NEW.KBMX.SV.W.0342.090616T0256Z-090616T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
  LEEDS...IRONDALE...HUEYTOWN...HOOVER...HOMEWOOD...FULTONDALE...
  FAIRFIELD...BIRMINGHAM...BESSEMER...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WILSONVILLE...PELHAM...CHELSEA...
  WEST CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SYLACAUGA...CHILDERSBURG...

* UNTIL 1045 PM CDT

* AT 956 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALPINE BAY RESORT
  TO LEGION FIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
  OF PELL CITY TO BIRMINGHAM...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BESSEMER...VANDIVER...SAMFORD UNIVERSITY AND HOMEWOOD BY 1005 PM
  CDT...
  ALPINE BAY RESORT...ROSS BRIDGE...BLUFF PARK AND VESTAVIA HILLS BY
  1010 PM CDT...
  REGIONS PARK OR HOOVER MET AND RIVERCHASE GALLERIA BY 1015 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3353 8649 3351 8649 3351 8644 3348 8638
      3340 8638 3342 8634 3346 8632 3330 8596
      3312 8620 3312 8649 3343 8707 3365 8677
TIME...MOT...LOC 0256Z 320DEG 23KT 3351 8639 3351 8683

$$

75
1 follow-up statement
000 
WWUS54 KBMX 160321
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 PM CDT MON JUN 15 2009

ALC027-073-117-121-160345-
/O.CON.KBMX.SV.W.0342.000000T0000Z-090616T0345Z/
CLAY AL-SHELBY AL-TALLADEGA AL-JEFFERSON AL-
1021 PM CDT MON JUN 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN JEFFERSON...SOUTHERN TALLADEGA...NORTHEASTERN SHELBY AND
WEST CENTRAL CLAY COUNTIES...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF ALPINE TO WESTOVER TO
MOUNTAIN BROOK TO 7 MILES NORTHWEST OF HUEYTOWN...OR ALONG A LINE
EXTENDING FROM TALLADEGA TO 7 MILES EAST OF CHELSEA TO MOUNTAIN BROOK
TO 7 MILES NORTHWEST OF HUEYTOWN...MOVING SOUTHEAST AT 25 MPH.

AREAS NEAR SOUTHERN METRO BIRMINGHAM...SYLACAUGA...AND COLUMBIANA 
WIL BE AFFECTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3353 8649 3351 8649 3351 8644 3348 8638
      3340 8638 3342 8634 3346 8632 3330 8596
      3312 8620 3312 8649 3343 8707 3365 8677
TIME...MOT...LOC 0319Z 320DEG 23KT 3342 8616 3336 8653
          3351 8674 3348 8711

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:11 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 7:11 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT MON JUN 15 2009

.UPDATE...AVIATION UPDATE.

&&

.DISCUSSION...QUASI LINEAR MESOSCALE CONVECTIVE SYSTEM STARTING TO
DEVELOP JUST NORTHEAST OF MEMPHIS TENNESSEE EARLY THIS EVENING.
BRN SHEAR IS RESPECTABLE ACROSS TENNESSEE BUT DROPS OFF AS YOU
MOVE INTO NORTH CENTRAL ALABAMA. EXPECT THE SHEAR TO BECOME
FAVORABLE FOR ORGANIZED CONVECTION INTO THE NORTHERN PARTS OF THE
BIRMINGHAM COUNTY WARNING AREA AFTER 7 PM. THE NEAR SURFACE WIND
FLOW IS RATHER WEAK BUT WILL INCREASE SLIGHTLY THROUGH THE EVENING.
YOU CAN SEE SOME INCREASED FLOW OFF THE GWX RADAR AS SOME
STREETS ARE APPEARING. THE BEST BOUNDARY LAYER MOISTURE
CONVERGENCE APPEARS TO BE ACROSS THE TENNESSEE VALLEY...JUST NORTH
OF OUR AREA. BUT AS THE EVENING PROGRESSES...THE MID LEVEL WINDS
WILL SHIFT MORE TOWARD THE NORTHWEST. ADDITIONALLY...THE ORGANIZED
STORMS MAY PRODUCE AND OUTFLOW A BIT FARTHER SOUTH WHICH MAY ACT
AS A FOCUSING MECHANISM FOR ADDITIONAL DEVELOPMENT. THEREFORE...THE
SEVERE THUNDERSTORM WATCH WAS EXTENDED DOWN TO THE NORTHERN
BIRMINGHAM METRO. MEAN LAYER CAPE VALUES SOUTH OF THIS DEVELOPING
SYSTEM ARE IN THE 3000 RANGE WITH LIS LESS THAN -6.
THEREFORE...THERE IS PLENTY OF JUICE FOR THE STORMS TO FEED
ON...INSTABILITY. THE AREA OF STORMS SHOULD APPROACH THE NORTHERN
FRINGES OF THE AREA BY AROUND 7 PM...THEN LASTING UNTIL MIDNIGHT.
THE -10 TO -30 C CAPE VALUE ARE SUPPORTIVE OF SOME HAIL...BUT THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. STAY TUNED IF
YOU ARE IN OR NEAR THE WATCH AREA THIS EVENING.

75

&&

.AVIATION...00Z TAF DISCUSSION.

WELL...UNFORTUNATELY...THINGS HAVE CHANGED QUITE A BIT. A FAIRLY
LARGE AREA OF STRONG THUNDERSTORMS HAS FORMED OVER WESTERN TENNESSEE
AND IS QUICKLY MOVING INTO PORTIONS OF NORTHERN ALABAMA. THERE IS A
POSSIBILITY THAT THESE STORMS COULD AFFECT THE BIRMINGHAM AND
ANNISTON SITES LATER THIS EVENING. THESE STORMS WILL BE FAIRLY
STRONG AND CAPABLE OF PRODUCING VERY STRONG WINDS. DEPENDING ON HOW
THIS LINE OF STORMS HOLDS UP...THE FORECAST MAY HAVE TO BE UPDATED
FOR THE SOUTHERN TAF SITES.

ALTHOUGH THE 00Z TAF PACKAGE HAS BEEN SENT...WILL DO ANOTHER
OVERHAUL TO INCLUDE A TEMPO GROUP WITH THE BEST TIMING OF WHEN THESE
STORMS WILL HIT.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 8:21 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT MON JUN 15 2009

ALZ011>015-017>050-170121-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
821 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL...ARE POSSIBLE AT LEAST THROUGH MIDNIGHT. THE MAIN AREA
OF CONCERN AT THIS TIME WILL BE FOR AREAS ALONG AND NORTH OF
A LINE EXTENDING FROM ALICEVILLE TO CENTREVILLE...CLANTON...TALLASSEE
AND AUBURN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY THIS EVENING FOR PARTS OF NORTH CENTRAL ALABAMA.

In the hours before

Local storm report, Jun 15, 9:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     LOCUST FORK             33.91N 86.62W
06/15/2009                   BLOUNT             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HIGHWAY 79 IN LOCUST FORK.

&&

GGOGGINS
Local storm report, Jun 15, 9:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     SNEAD                   34.12N 86.40W
06/15/2009                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 278 IN SNEAD.

&&

GGOGGINS
Local storm report, Jun 15, 9:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     4 S SHOTSVILLE          34.20N 88.14W
06/15/2009                   MARION             AL   EMERGENCY MNGR

            A FEW TREES WERE REPORTED DOWN ON CORRIDOR X ABOUT THREE
            MILES INSIDE THE STATE LINE.

&&

GGOGGINS
Special weather statement, Jun 15, 9:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT MON JUN 15 2009

ALZ022-023-160330-
PICKENS-TUSCALOOSA-
940 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT FOR PICKENS AND TUSCALOOSA COUNTIES
UNTIL 1030 PM CDT...

AT 940 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO BERRY TO 8 MILES
SOUTHEAST OF CALEDONIA...OR ALONG A LINE EXTENDING FROM JASPER TO 12
MILES EAST OF FAYETTE TO 10 MILES NORTHEAST OF COLUMBUS...MOVING
SOUTH AT 30 MPH. THESE STORMS HAVE PRODUCED AN OUTFLOW AHEAD OF THE
STORMS THAT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHAW.
  WHITSON.
  WINDHAM SPRINGS.
  REFORM.
  ECHOLA.
  OWENS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA.

75
Local storm report, Jun 15, 9:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     3 ESE SUSAN MOORE       34.08N 86.39W
06/15/2009                   BLOUNT             AL   EMERGENCY MNGR

            MOBILE HOME REPORTED BLOWN OFF ITS FOUNDATION 3 MILES
            EAST OF SUSAN MOORE IN THE WYNVILLE COMMUNITY. PEOPLE ARE
            REPORTED TRAPPED INSIDE. INJURIES UNKNOWN AT THIS TIME.

&&

GGOGGINS
Local storm report, Jun 15, 9:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
06/15/2009                   BLOUNT             AL   PUBLIC

            LARGE TREES REPORTED DOWN ON PACOTA DRIVE IN ONEONTA.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:15 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningBMXMarion, Winston50 min
Jun 15, 8:52 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair38 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningBMXBlount32 min
Jun 15, 9:12 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston36 min
Jun 15, 9:25 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, Jefferson, St. Clair, Talladega50 min
Jun 15, 9:55 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, St. Clair, Talladega50 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph48 min
Jun 15, 10:40 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Shelby, Talladega35 min
Jun 15, 10:53 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Coosa, Randolph, Tallapoosa67 min
Jun 15, 11:38 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Elmore, Lee, Randolph, Tallapoosa52 min
Jun 16, 12:03 AM CDTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Macon, Tallapoosa42 min
Jun 16, 12:33 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Montgomery, Pike30 min
Jun 16, 12:42 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.